Doc: Thoracic hernia rare in adults, common in babies
Dear Dr. Roach: I was diagnosed with a Bochdalek hernia following a lung CT scan I had for a separate problem. I had had some pretty serious pain a few months earlier, and went to the doctor, but nothing was found at that time. It wasn’t until later, when I had the CT scan, that the hernia suddenly showed up.
I then saw a surgeon, and he said that surgery could be postponed since I had no symptoms and it appeared that the hernia was fat-filled and there was no movement of my abdominal organs into the thoracic cavity. I didn’t have any symptoms again until earlier this month, and now I am planning to go back and see the surgeon.
It has been very difficult to try to find information on the internet that might help me to make a decision about whether to have the surgery. A friend of mine who is a doctor said that there is a risk that the abdominal organs could push up through the hernia, which can be a life-threatening issue.
From what I understand, this condition is so rare in adults that very few surgeons have ever seen it. I believe it is more commonly found in infants.
Can you weigh in about this type of hernia?
Dear T.M.L.: A Bochdalek hernia is fairly common in newborns (1 in 2,500 or so), and usually is treated surgically within a few days of birth. It is caused by a lack of development of the diaphragm, allowing abdominal contents (stomach, small or large intestine, spleen) to move into the chest. This potentially can prevent the lungs from developing.
They are rare in adults. A 2010 report identified about 150 adult cases in the world’s literature, but noted as more people undergo CT scanning for other issues, more cases will be identified.
I have never seen a case. From what I have read, most people are treated surgically. The pain you had certainly might have been related to the hernia. Symptoms include chest and abdominal pain, shortness of breath and intestinal obstruction. Finding a surgeon with expertise in this issue may be difficult, but I would start at a teaching hospital nearby if you want a second opinion. However, what the surgeon you consulted said makes sense to me.
Dear Dr. Roach: I read in a recent column that Plaquenil might be related to hair loss. I, too, have considerable thinning and loss, and am on Plaquenil. I was never told that this might be a side effect. Will stopping it bring my hair back?
Dear M.R.: Hydroxychloroquine (Plaquenil) can indeed cause loss of hair. However, so can some of the conditions that hydroxychloroquine is used for, such as lupus and rheumatoid arthritis. In fact, some experts use hydroxychloroquine to treat the hair loss. It’s sometimes difficult to tell what is causing the problem: the disease or the treatment.
Although you shouldn’t stop the medication without talking to your doctor, in most cases of hair loss due to medication, the hair comes back on stopping the medication.
Email questions to ToYourGoodHealth@med.cornell.edu.